Unusual Grouping of Symptoms Associated With Metal-on-Metal Hips

metal-on-metal-implant-hip-symptomsWhen an odd array of baffling symptoms are present in a patient, it is possible that metal-on-metal hips may be involved, according to reports of serious side effects that do not appear to be associated with typical diagnoses.

For example, a diagnosing physician compared one of his patient’s situations with a story he watched on the long-running medical drama House. In May 2012,Dr. Juergen R. Schaefer, who runs Germany’s University of Marburg clinic, was presented with a 55-year-old man who had long been seeking a diagnosis for an array of serious and seemingly unrelated symptoms, according to The New York Times. His condition continued to degrade and he was still suffering from symptoms that included low thyroid levels, esophageal inflammation, a fever with no origin, severe vision and hearing loss, and serious cardiac issues that weakened his heart so much that the organ could no longer sufficiently pump blood to his body, according to The Times. Heart failure is typically associated with coronary arterial disease, which was not present in this case.

Dr. Schaefer is a huge House fan and uses the show’s cases as examples when he teaches at the University, where he, like Dr. House, specializes in odd cases. Dr. Schaefer’s patient presented with symptoms that mirrored a patient played by Candice Bergen in House, who suffered from various symptoms, including heart failure, according to The Times. It turned out that the character was suffering from cobalt poisoning that was blamed on her all-metal hip.

Dr. Schaefer’s patient had been implanted with an artificial ceramic hip that failed and was replaced with a metal device in November 2010, just prior to when he began manifesting myriad, unrelated symptoms. His cobalt levels were one thousand times the normal level, according to The Times, and a scan revealed that the device eroded. Dr. Schaefer believes that tiny ceramic particles were left behind when the broken ceramic hip was removed. These particles then wore against the metal. “You destroy the metal part with each movement,” Dr. Schaefer told The Times.

The man’s cobalt levels significantly dropped when the all-metal hip was removed and replaced with a ceramic device. His heart function improved and his esophageal and fever issues resolved. Unfortunately, he had to undergo implantation with a defibrillator and his hearing and vision did not recover, The Times wrote.

Another case that appeared in The New England Journal of Medicine, discussed a Denver woman who was suffering from various ailments that began when she fell ill while on vacation. “I was tired all the time,” she said. When she returned home, she found that she gained 10 pounds—significant given her 4-foot-10, 95-pound frame—according to The Times. She also suffered a swollen abdomen, arms, and legs and a CT scan revealed that fluid was accumulating around her heart. Although these symptoms are consistent with cardiomyopathy, she was not diagnosed with cardiomyopathy. “It was kind of a puzzle to my first cardiologist,” she said.

When her heart was failing in 2011, she visited the Anschutz Medical Campus of the University of Colorado, Denver. Her doctor, Larry A. Allen, a heart failure and transplant specialist told The Times, “We did a work-up looking at possible causes and even rare causes…. Nothing showed up.” She underwent a heart transplant in September 2011. Later, her orthopedist discovered, during routine blood testing, that her cobalt levels were more than 300 times greater than normal. One year later, both hip devices were replaced with polyethylene lined devices and her cobalt level dropped. After a long recovery, she said in an interview with The Times, “I have much of my old energy back.”

Dr. Allen and colleagues wrote that cobalt poisoning should be considered in people with metal-on-metal hip devices who present with symptoms consistent with the poisoning.

All-metal hips have been associated with high and premature failure rates and an array of alleged, adverse medical reactions, including increased blood metal ion levels and metal poisoning. Injury reports also allege dislocations; pain; fracture; difficulty ambulating, rising, standing, and balancing; noise emanating from the joint; and pseudotumors, to name just some. In a prior Bloomberg.com report, the outlet reported that patients alleged debris from the chromium and cobalt hip device led to tissue death and increased blood metal ion levels.

This entry was posted in Defective Medical Devices, Metal Hip Implants. Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.